BIT Numerical Mathematics

, Volume 33, Issue 4, pp 654–669 | Cite as

Convergence and stability of implicit runge-kutta methods for systems with multiplicative noise

  • Diego Bricio Hernandez
  • Renato Spigler
Part II Numerical Mathematics


A class ofimplicit Runge-Kutta schemes for stochastic differential equations affected bymultiplicative Gaussian white noise is shown to be optimal with respect to global order of convergence in quadratic mean. A test equation is proposed in order to investigate the stability of discretization methods for systems of this kind. Herestability is intended in a truly probabilistic sense, as opposed to the recently introduced extension of A-stability to the stochastic context, given for systems with additive noise. Stability regions for the optimal class are also given.

1980 AMS Subject Classification

65L20 (primary) 60H10 34F05 65L07 93E15 

Keywords and phrases

Numerical stability Runge-Kutta methods implicit methods stochastic differential equations stochastic stability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. Arnold,Stochastic Differential Equations, John Wiley and Sons, New York, 1974.Google Scholar
  2. 2.
    J. C. Butcher,The Numerical Analysis of Ordinary Differential Equations, John Wiley and Sons, Chichester, 1987.Google Scholar
  3. 3.
    J. M. C. Clark and R. J. Cameron,The maximum rate of convergence of discrete approximations for stochastic differential equations, in B. Grigelionis (ed.),Stochastic Differential Systems, Lecture Notes in Control and Information Systems, 25, Springer-Verlag, Berlin, 1980.Google Scholar
  4. 4.
    L. Devroye,Nonuniform Random Variate Generation, Springer-Verlag, New York, 1986.Google Scholar
  5. 5.
    D. B. Hernandez and R. Spigler,A-stability of Runge-Kutta methods for systems with additive noise, BIT 32, 620–633 (1992).Google Scholar
  6. 6.
    J. R. Klauder and W. P. Petersen,Numerical integration of multiplicative noise SDE's, SIAM J. Numer. Anal. 22, 1153–1166 (1985).Google Scholar
  7. 7.
    P. E. Kloeden and E. Platen,A survey of numerical methods for stochastic differential equations, J. Stoch. Hydrology and Hydraulics, 3, 155–178 (1989).Google Scholar
  8. 8.
    P. E. Kloeden and E. Platen,The Numerical Solution of Stochastic Differential Equations, Springer-Verlag, Berlin, 1991.Google Scholar
  9. 9.
    R. S. Liptser and A. N. Shiryayev,Statistics of Random Processes, Vol. I, Springer-Verlag, Berlin, 1977.Google Scholar
  10. 10.
    A. G. Malliaris,Ito calculus in financial decision making, SIAM Rev. 25 481–496 (1983).Google Scholar
  11. 11.
    G. Maruyama,Continuous Markov processes and stochastic equations, Rend. Circ. Mat. Palermo, 4, 48–90 (1955).Google Scholar
  12. 12.
    E. J. McShane,Stochastic Calculus and Stochastic Models, Academic Press, New York, 1974.Google Scholar
  13. 13.
    B. Øksendal,Stochastic Differential Equations, Springer-Verlag, Berlin, 1985.Google Scholar
  14. 14.
    E. Pardoux and D. Talay,Discretization and simulation of stochastic differential equations, Acta Applicandae Math., 3, 23–47 (1985).Google Scholar
  15. 15.
    PW. M. Press, B. P. Flannery, S. A. Teukolsky and W. T. Vetterling,Numerical Recipes: the Art of Scientific Computing, Cambridge University Press, Cambridge, 1988.Google Scholar
  16. 16.
    W. Rümelin,Numerical treatment of stochastic differential equations, SIAM J. Numer. Anal, 19, 604–613 (1982).Google Scholar
  17. 17.
    J. M. Sancho, M. San Miguel, S. L. Katz and J. D. Gunton,Analytical and numerical studies of multiplicative noise, Phys. Rev. A 26, 1589–1609 (1982).Google Scholar
  18. 18.
    A. Schenzle and H. Brand,Multiplicative stochastic processes in statistical physics, Phys. Rev., A20, 1628–1647 (1979).Google Scholar
  19. 19.
    H. Sussmann,On the gap between deterministic and stochastic ordinary differential equations, Ann. Prob. 6, 19–41 (1978).Google Scholar

Copyright information

© the BIT Foundation 1993

Authors and Affiliations

  • Diego Bricio Hernandez
    • 1
    • 2
  • Renato Spigler
    • 1
    • 2
  1. 1.CIMATGuanajuatoMexico
  2. 2.DMMMSA, Università di PadovaPadovaItaly

Personalised recommendations